MAUDE Adverse Event Report: CORDIS CORPORATION OUTBACK ELITE 80CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS CORPORATION OUTBACK ELITE 80CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number OTB59080A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/25/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 17911041 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 80cm outback elite re-entry failed to cross on the first attempt.During procedure, when the outback was removed from the patient for a second attempt to cross the lesion, the tip of the outback broke off outside the patient when it was threaded onto the unknown guidewire.The procedure was finished with another outback device.There were no reported patient complications.The patient¿s condition was satisfactory.The device was stored per labeling and opened in the sterile field.The device was prepped as specified by the instructions for use.There were no apparent damages to the device noticed prior to use.All specified ports on the device were flushed, followed by a 30 second pause, and then flushed again.The catheter was held in a straight orientation, with ¿no slack¿ during preparation.The patient¿s anatomy was not tortuous.The users wanted to cross a very calcified lesion; the lesion was severely calcified.The degree of stenosis was 100%.There was total occlusion.The user encountered significant resistance during the procedure.There was no abnormal force required at anytime during the procedure.The event caused an unspecified increase in the duration of the procedure.The event did not cause a condition that requires hospitalization or significant prolongation of existing hospitalization.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for analysis.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g4, g7, h1, h2,h3, h6, and h11.Complaint conclusion: as reported, the 80cm outback elite re-entry failed to cross on the first attempt.During procedure, when the outback was removed from the patient for a second attempt to cross the lesion, the tip of the outback broke off outside the patient when it was threaded onto the unknown guidewire.The procedure was finished with another outback device.There were no reported patient complications.The patient¿s condition was satisfactory.The device was stored per labeling and opened in the sterile field.The device was prepped as specified by the instructions for use.There were no apparent damages to the device noticed prior to use.All specified ports on the device were flushed, followed by a 30 second pause, and then flushed again.The catheter was held in a straight orientation, with ¿no slack¿ during preparation.The patient¿s anatomy was not tortuous.The users wanted to cross a very calcified lesion; the lesion was severely calcified.The degree of stenosis was 100%.There was total occlusion.The user encountered significant resistance during the procedure.There was no abnormal force required at any time during the procedure.The event caused an unspecified increase in the duration of the procedure.The event did not cause a condition that requires hospitalization or significant prolongation of existing hospitalization.Other procedural details were requested but are unknown, unavailable, or not applicable.One non-sterile outback elite 80cm re-entry unit was received for analysis inside a plastic bag.The cannula needle was received retracted.During visual inspection, the distal end port was found separated from the distal housing and nosecone assembly, and it was not returned for analysis.No other visible anomalies were observed during the analysis.Note: the outback elite catheters are packaged with the cannula deployed.Sem results showed that the separated area of the nosecone of the outback elite 80 cm re-entry unit presented evidence of material elongations and adhesive residues.The material elongations are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the catheter and the nosecone material of the device were induced to a tensile force that exceeded the material yield strength prior to the separation.Also, the adhesive residues on the catheter is a sign that the catheter and nosecone were properly glued together.No other anomalies were observed during sem analysis.A product history record (phr) review of lot 17911041 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿cto catheter system failure to cross¿ could not be confirmed due the nature of the complaint.However, the ¿catheter tip/distal tip fractured/separated during prep¿ was confirmed through analysis of the returned device due to the condition in which it was received.The exact cause of the issues experienced by the customer could not be conclusively determined during analysis.Based on the information available for review and the product analysis, procedural/handling factors (such as handling when attempting to cross the very calcified cto lesion or handling after the device was removed from the patient) likely contributed to the separated tip as evidenced by the material elongations and adhesive residues at the distal housing/nosecone assembly noted during sem analysis.This suggests a material tensile overload event occurred that exceeded the material¿s yield strength prior to the separation.Also, the presence of the adhesive residue is a sign that the assembly was properly glued together.Difficulty crossing a lesion or an anatomical structure is a known procedural occurrence, especially with difficult lesions.The consequences of crossing difficulty occurring during clinical use of the device are usually addressed by modification in technique or substitution with another device.Crossing is most commonly related to the patient anatomy, operator technique and appropriate device selection.As cautioned in the instructions for use (ifu), which is not intended as a mitigation, ¿always visualize tracking of the catheter tip over the aorto-iliac bifurcation.If strong resistance is felt during catheter manipulation/delivery, determine the cause of the resistance before proceeding further.Consider using a 3¿4 mm balloon at low atm to dilate points of resistance, as needed, along delivery track.If the cause cannot be determined, withdraw the outback elite re-entry catheter.Excessive rotation, bending or kinking of the outback elite re-entry catheter may affect its performance.Withdraw the outback elite re entry catheter if it becomes excessively kinked.If the guide wire kinks, carefully attempt to remove the wire and replace with a new one.Stop if any resistance is felt when removing wire from the outback elite re-entry catheter.If resistance is encountered, retract the cannula tip back into the shaft and then remove the outback elite re-entry catheter and wire together from the vasculature.Excessive calcification at the site of re-entry may impair performance.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the design or manufacturing process of the product.Therefore, no corrective/preventive action will be taken at this time.

Brand Name
OUTBACK ELITE 80CM RE-ENTRY
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10560269
Report Number9616099-2020-03914
Device Sequence Number17573678
Product Code PDU
UDI-Device Identifier20705032067567
UDI-Public20705032067567
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberOTB59080A
Device Catalogue NumberOTB59080A
Device Lot Number17911041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2020
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer09/30/2020
Initial Report FDA Received Date09/21/2020
Supplement Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN GUIDEWIRE.; UNKNOWN GUIDEWIRE